|Ask Dr. Shulgin Online
ARCHIVE: January 28, 2003
Taking MDMA (Ecstasy) and other Drugs When Pregnant
Dear Dr. Shulgin:
I have a friend who's six months pregnant and she took two pills of ecstasy. I was wondering, what kind of effects will this have on her baby? Is it even safe to take any ecstasy at all while you're pregnant? -- Nicole
Dear Nicole and Debra:
What happens when you take ecstasy while you are pregnant? --Debra
I am not only combining these two questions, but I am broadening them to cover the entire topic of taking drugs when pregnant. There are three very dangerous risks of such drug taking.
There is a short period of time, quite early in pregnancy somewhere around the time when the embryo is undergoing a transition to a fetus, that it is extremely sensitive to a toxic property of a few drugs; this property is the causing of teratism, which is the conversion of a normal fetus into a monster. The famous recent example is thalidomide that robbed the child of arms -- a tragedy known as phocomelia. The drugs that do this are extremely rare, but this action cannot be predicted.
Also, there are people that can be hypersensitive to a drug -- have some extreme response, perhaps lethal response, to an exposure that would not disturb the vast majority of the population. There can be a one-in-a-thousand person to whom a relatively benign drug is extremely toxic. The unborn child may be that rare person.
And there is a growing legal problem. It is an increasingly common occurrence, especially in cases where the birthing process is conducted as an emergency at the local county public hospital. A urine specimen can be taken and, if upon analysis it shows the presence of an illegal drug, the mother can be accused of exposing a minor to an illegal drug and possibly lose possession of her child. It is sick, sick, sick, but it is happening more frequently nowadays.
In answer to your question, no, I have not heard of any misadventure due to the use of MDMA during pregnancy. But I am a firm advocate of the exclusion of all drugs, as far as possible, during those magical nine months.
-- Dr. Shulgin